Table of Contents Author Guidelines Submit a Manuscript
Journal of Probability and Statistics
Volume 2010 (2010), Article ID 707146, 34 pages
http://dx.doi.org/10.1155/2010/707146
Research Article

Estimating 𝐿 -Functionals for Heavy-Tailed Distributions and Application

Laboratory of Applied Mathematics, Mohamed Khider University of Biskra, 07000 Biskra, Algeria

Received 5 October 2009; Accepted 21 January 2010

Academic Editor: Ričardas Zitikis

Copyright © 2010 Abdelhakim Necir and Djamel Meraghni. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. R. J. Serfling, Approximation Theorems of Mathematical Statistics, John Wiley & Sons, New York, NY, USA, 1980. View at MathSciNet
  2. H. Chernoff, J. L. Gastwirth, and M. V. Johns, “Asymptotic distribution of linear combinations of functions of order statistics with applications to estimation,” Annals of Mathematical Statistics, vol. 38, pp. 52–72, 1967. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. J. R. M. Hosking, “L-moments: analysis and estimation of distributions using linear combinations of order statistics,” Journal of the Royal Statistical Society Serie B, vol. 52, pp. 105–124, 1990. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. E. A. H. Elamir and A. H. Seheult, “Trimmed L-moments,” Computational Statistics and Data Analysis, vol. 43, no. 3, pp. 299–314, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  5. J. R. M. Hosking, “Some theory and practical uses of trimmed L-moments,” Journal of Statistical Planning and Inference, vol. 137, no. 9, pp. 3024–3039, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  6. D. Denneberg, Non-Additive Measure and Integral, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1994. View at MathSciNet
  7. S. S. Wang, “Insurance pricing and increased limits ratemaking by proportional hazards transforms,” Insurance: Mathematics & Economics, vol. 17, no. 1, pp. 43–54, 1995. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. S. Wang, “An actuarial index of the right-tail risk,” North American Actuarial Journal, vol. 2, no. 2, pp. 88–101, 1998. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. B. L. Jones and R. Zitikis, “Empirical estimation of risk measures and related quantities,” North American Actuarial Journal, vol. 7, no. 4, pp. 44–54, 2003. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. B. L. Jones and R. Zitikis, “Testing for the order of risk measures: an application of L-statistics in actuarial science,” Metron, vol. 63, pp. 193–211, 2005. View at Google Scholar · View at MathSciNet
  11. B. L. Jones and R. Zitikis, “Risk measures, distortion parameters, and their empirical estimation,” Insurance: Mathematics and Economics, vol. 41, no. 2, pp. 279–297, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  12. V. Brazauskas, B. L. Jones, M. L. Puri, and R. Zitikis, “Nested L-statistics and their use in comparing the riskiness of portfolios,” Scandinavian Actuarial Journal, vol. 2007, pp. 162–179, 2007. View at Google Scholar · View at MathSciNet
  13. V. Brazauskas, B. L. Jones, and R. Zitikis, “Robust fitting of claim severity distributions and the method of trimmed moments,” Journal of Statistical Planning and Inference, vol. 139, no. 6, pp. 2028–2043, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. F. Greselin, M. L. Puri, and R. Zitikis, “L-functions, processes, and statistics in measuring economic inequality and actuarial risks,” Statistics and Its Interface, vol. 2, pp. 227–245, 2009. View at Google Scholar · View at MathSciNet
  15. S. S. Wang, “Ordering of risks under PH-transforms,” Insurance: Mathematics and Economics, vol. 18, no. 2, pp. 109–114, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. S. S. Wang, “A class of distortion operators for pricing financial and insurance risks,” Journal of Risk and Insurance, vol. 67, no. 1, pp. 15–36, 2000. View at Google Scholar
  17. A. Necir, D. Meraghni, and F. Meddi, “Statistical estimate of the proportional hazard premium of loss,” Scandinavian Actuarial Journal, vol. 3, pp. 147–161, 2007. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. A. Necir and D. Meraghni, “Empirical estimation of the proportional hazard premium for heavy-tailed claim amounts,” Insurance: Mathematics and Economics, vol. 45, no. 1, pp. 49–58, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  19. G. R. Shorack and J. A. Wellner, Empirical Processes with Applications to Statistics, John Wiley & Sons, New York, NY, USA, 1986. View at MathSciNet
  20. P. J. Bickel, “Some contributions to the theory of order statistics,” in Proceedings of the 5th Berkeley Symposium on Mathematical Statistics and Probability, vol. 1, pp. 575–591, University of California Press, Berkeley, Calif, USA, 1967. View at Zentralblatt MATH · View at MathSciNet
  21. G. R. Shorack, “Asymptotic Normality of Linear Combinations of Function of Order Statistics,” Annals of Mathematical Statistics, vol. 40, pp. 2041–2050, 1969. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. G. R. Shorack, “Functions of order statistics,” Annals of Mathematical Statistics, vol. 43, pp. 412–427, 1972. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. S. M. Stigler, “Functions of order statistics,” Annals of Mathematical Statistics, vol. 43, pp. 412–427, 1969. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  24. S. M. Stigler, “Linear functions of order statistics with smooth weight functions,” Annals of Statistics, vol. 2, pp. 676–693, 1974. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. F. H. Ruymgaart and M. C. A. Van Zuijlen, “Asymptotic normality of linear combinations of functions of order statistics in the non-i.i.d. case,” Indagationes Mathematicae, vol. 39, no. 5, pp. 432–447, 1977. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  26. P. K. Sen, “An invariance principle for linear combinations of order statistics,” Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete, vol. 42, no. 4, pp. 327–340, 1978. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  27. D. D. Boos, “A differential for L-statistics,” Annals of Statistics, vol. 7, no. 5, pp. 955–959, 1979. View at Publisher · View at Google Scholar · View at MathSciNet
  28. D. M. Mason, “Asymptotic normality of linear combinations of order statistics with a smooth score function,” Annals of Statistics, vol. 9, pp. 899–908, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  29. K. Singh, “On asymptotic representation and approximation to normality of L-statistics. I,” Sankhya Series A, vol. 43, no. 1, pp. 67–83, 1981. View at Google Scholar · View at MathSciNet
  30. L. Peng, “Estimating the mean of a heavy tailed distribution,” Statistics and Probability Letters, vol. 52, no. 3, pp. 255–264, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  31. L. Peng, “Empirical-likelihood-based confidence interval for the mean with a heavy-tailed distribution,” Annals of Statistics, vol. 32, no. 3, pp. 1192–1214, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  32. G. Samorodnitsky and M. S. Taqqu, Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance, Chapman & Hall, New York, NY, USA, 1994. View at MathSciNet
  33. P. Lévy, Calcul des Probabilités, Gauthier-Villars, Paris, France, 1925.
  34. E. F. Fama, “The Behavior of stock market prices,” Journal of Business, vol. 38, pp. 34–105, 1965. View at Google Scholar
  35. R. Weron, “Levy-stable distributions revisited: tail index >2 does not exclude the Levy-stable regime,” International Journal of Modern Physics C, vol. 12, no. 2, pp. 209–223, 2001. View at Publisher · View at Google Scholar
  36. M. Csörgő, S. Csörgő, L. Horváth, and D. M. Mason, “Normal and stable convergence of integral functions of the empirical distribution function,” Annals of Probability, vol. 14, pp. 86–118, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  37. L. de Haan and U. Stadtmüller, “Generalized regular variation of second order,” Journal of the Australian Mathematical Society, vol. 61, no. 3, pp. 381–395, 1996. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  38. I. Weissman, “Estimation of parameters and large quantiles based on the k largest observations,” Journal of American Statistical Association, vol. 73, pp. 812–815, 1978. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  39. A. L. M. Dekkers and L. de Haan, “On the estimation of the extreme-value index and large quantile estimation,” Annals of Statistics, vol. 17, pp. 1795–1832, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  40. G. Matthys and J. Beirlant, “Estimating the extreme value index and high quantiles with exponential regression models,” Statistica Sinica, vol. 13, no. 3, pp. 853–880, 2003. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  41. M. I. Gomes, F. Figueiredo, and S. Mendonça, “Asymptotically best linear unbiased tail estimators under a second-order regular variation condition,” Journal of Statistical Planning and Inference, vol. 134, pp. 409–433, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  42. B. M. Hill, “A simple approach to inference about the tail of a distribution,” Annals of Statistics, vol. 3, pp. 1136–1174, 1975. View at Google Scholar
  43. D. M. Mason, “Laws of the large numbers for sums of extreme values,” Annals of Probability, vol. 10, pp. 754–764, 1982. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  44. P. Deheuvels, E. Haeusler, and D. M. Mason, “Almost sure convergence of the Hill estimator,” Mathematical Proceedings of the Cambridge Philosophy Society, vol. 104, pp. 371–381, 1988. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  45. A. Necir, “A functional law of the iterated logarithm for kernel-type estimators of the tail index,” Journal of Statistical Planning and Inference, vol. 136, no. 3, pp. 780–802, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  46. M. Csörgő and D. M. Mason, “Central limit theorems for sums of extreme values,” Mathematical Proceedings of the Cambridge Philosophical Society, vol. 98, pp. 547–558, 1985. View at Publisher · View at Google Scholar · View at MathSciNet
  47. J. Beirlant and J. Teugels, “Asymptotic normality of Hill's estimator,” in Extreme Value Theory (Oberwolfach, 1987), vol. 51 of Lecture Notes in Statistics, pp. 148–155, Springer, New York, NY, USA, 1989. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  48. A. L. M. Dekkers, J. H. J. Einmahl, and L. de Haan, “A moment estimator for the index of an extreme-value distribution,” Annals of Statistics, vol. 17, pp. 1833–1855, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  49. A. L. M. Dekkers and L. Dehaan, “Optimal choice of sample fraction in extreme-value estimation,” Journal of Multivariate Analysis, vol. 47, no. 2, pp. 173–195, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  50. H. Drees and E. Kaufmann, “Selecting the optimal sample fraction in univariate extreme value estimation,” Stochastic Processes and Their Applications, vol. 75, no. 2, pp. 149–172, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  51. J. Danielsson, L. de Haan, L. Peng, and C. G. de Vries, “Using a bootstrap method to choose the sample fraction in tail estimation,” Journal of Multivariate Analysis, vol. 76, no. 2, pp. 226–248, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  52. S. Cheng and L. Peng, “Confidence intervals for the tail index,” Bernoulli, vol. 7, no. 5, pp. 751–760, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  53. C. Neves and M. I. F. Alves, “Reiss and Thomas' automatic selection of the number of extremes,” Computational Statistics and Data Analysis, vol. 47, no. 4, pp. 689–704, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  54. R. Ihaka and R. Gentleman, “R: a language for data analysis and graphics,” Journal of Computational and Graphical Statistics, vol. 5, no. 3, pp. 299–314, 1996. View at Google Scholar
  55. D. M. Mason and G. R. Shorack, “Necessary and sufficient conditions for asymptotic normality of trimmed L-statistics,” Annals of Probability, vol. 20, pp. 1779–1804, 1992. View at Google Scholar
  56. S. Csörgő, L. Horváth, and D. M. Mason, “What portion of the sample makes a partial sum asymptotically stable or normal?” Probability Theory and Related Fields, vol. 72, no. 1, pp. 1–16, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  57. L. de Haan and T. T. Pereira, “Estimating the index of a stable distribution,” Statistics and Probability Letters, vol. 41, no. 1, pp. 39–55, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  58. R. A. Groeneveld, “A class of quantile measures for kurtosis,” American Statistician, vol. 52, no. 4, pp. 325–329, 1998. View at Publisher · View at Google Scholar · View at MathSciNet
  59. E. Seneta, Regularly Varying Functions, vol. 508 of Lecture Notes in Mathematics, Springer, Berlin, Germany, 1976. View at MathSciNet
  60. L. de Haan, On Regular Variation and Its Application to the Weak Convergence of Sample Extremes, vol. 32 of Mathematical Center Tracts, Center for Mathematics and Computer Science, Amsterdam, The Netherlands, 1970.
  61. A. A. Balkema and L. de Haan, “Limit laws for order statistics,” in Limit Theorems of Probability Theory (Colloquium, Keszthely, 1974), vol. 11 of Colloquia Mathematica Societatis Janos Bolyai, pp. 17–22, North-Holland, Amsterdam, The Netherlands, 1975. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  62. M. Csörgő and D. M. Mason, “On the asymptotic distribution of weighted uniform empirical and quantile processes in the middle and on the tails,” Stochastic Processes and their Applications, vol. 21, no. 1, pp. 119–132, 1985. View at Publisher · View at Google Scholar · View at MathSciNet